Narrow Results Clear All
Search results for ""
Cases & Commentaries
- Spotlight Case
- Web M&M
Margaret C. Fang, MD, MPH; December 2013
Two days after knee replacement surgery, a woman with a history of deep venous thrombosis receiving pain control via epidural catheter was restarted on her outpatient dose of rivaroxaban (a newer oral anticoagulant). Although the pain service fellow scanned the medication list for traditional anticoagulants, he did not notice the patient was taking rivaroxaban before removing the epidural catheter, placing the patient at very high risk for bleeding.
Journal Article > Study
Anticoagulant medication errors in nursing homes: characteristics, causes, outcomes, and association with patient harm.
Desai RJ, Williams CE, Greene SB, Pierson S, Hansen RA. J Healthc Risk Manag. 2013;33:33-43.
Patients in nursing homes are generally elderly, chronically ill, and take multiple medications, which places them at higher risk for medication errors. The state of North Carolina maintains a mandatory medication error reporting system for all nursing homes. This study analyzed data from this system to characterize errors due to anticoagulant drugs (which are considered high-risk medications). Errors were found to be common and harmful, often due to inadequate monitoring to ensure appropriate drug dosing. The authors recommend several potential solutions, but any interventions will likely also have to address the fact that safety culture in nursing homes is generally poor. An AHRQ WebM&M commentary discusses a preventable error due to inadequate monitoring of the anticoagulant warfarin at a nursing home, and an AHRQ WebM&M perspective explores the difficult problem of ensuring medication safety in nursing facilities.